In this episode, I’ll discuss high-dose insulin euglycemic therapy in the treatment of a patient with massive caffeine overdose.
Many cardiotoxic medication overdoses appear to respond to high dose insulin euglycemia therapy, including beta-blockers, calcium channel blockers, and tricyclic antidepressants. The practice of high dose insulin euglycemia therapy involves giving insulin in doses of regular human insulin from 0.5 units/kg/hr up to 10 units/kg/hr while keeping plasma glucose in the normal range.
Authors in the journal Chest recently reported a case of a 33 year-old female who ingested an unknown quantity of pure anhydrous caffeine powder. On presentation to the ED she had a seizure and cardiac arrest. After 90 minutes of CPR and ACLS care which included epinephrine, calcium, magnesium, and lipid emulsion, there was return of spontaneous circulation but minimal cardiac contractility.
As a last effort to improve cardiac function, high dose insulin was started with a bolus of 1 units/kg and a rate of 0.5 units/kg/hr using the author’s institutional protocol for calcium channel blocker overdose. The patient immediately had a rise in end-tidal CO2, recordable blood pressure, and spontaneous limb movements after receiving the bolus. Treatment with insulin continued for 72 hours, and the patient achieved a full neurologic recovery other than amnesia of the event.
There is a possibility that the administration of insulin was co-incidental with the patient’s improvement, but the authors believe that to be unlikely given her continued toxic level of caffeine and previous prolonged resuscitation attempts.
Members of my Hospital Pharmacy Academy have access to a practical training on the use of high dose insulin therapy including how to initiate and wean high dose insulin.
To get immediate access to everything the Academy has to offer go to pharmacyjoe.com/academy.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.